Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Distortion of imbeddings of groups of intermediate growth into metric spaces

Authors: Laurent Bartholdi and Anna Erschler
Journal: Proc. Amer. Math. Soc. 145 (2017), 1943-1952
MSC (2010): Primary 20F65; Secondary 51F99
Published electronically: December 15, 2016
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We show that groups of subexponential growth can have arbitrarily bad distortion for their imbeddings into Hilbert space.

More generally, consider a metric space $ \mathcal X$, and assume that it admits a sequence of finite groups of bounded-size generating set which does not imbed coarsely in $ \mathcal X$. Then, for every unbounded increasing function $ \rho $, we produce a group of subexponential word growth all of whose imbeddings in $ \mathcal X$ have distortion worse than $ \rho $.

This implies that Liouville groups may have arbitrarily bad distortion for their imbeddings into Hilbert space, precluding a converse to the result by Naor and Peres that groups with distortion much better than $ \sqrt t$ are Liouville.

References [Enhancements On Off] (What's this?)

  • [1] Goulnara N. Arzhantseva, Cornelia Druţu, and Mark V. Sapir, Compression functions of uniform embeddings of groups into Hilbert and Banach spaces, J. Reine Angew. Math. 633 (2009), 213-235. MR 2561202 (2010m:20065),
  • [2] André Avez, Théorème de Choquet-Deny pour les groupes à croissance non exponentielle, C. R. Acad. Sci. Paris Sér. A 279 (1974), 25-28 (French). MR 0353405
  • [3] Laurent Bartholdi and Anna Erschler, Growth of permutational extensions, Invent. Math. 189 (2012), no. 2, 431-455. MR 2947548,
  • [4] Laurent Bartholdi and Anna Erschler, Imbeddings into groups of intermediate growth, Groups Geom. Dyn. 8 (2014), no. 3, 605-620, available at arXiv:math/1403.5584. MR 3267517,
  • [5] Laurent Bartholdi and Anna Erschler, Poisson-Furstenberg boundary and growth of groups, Prob. Theory Rel. Fields , posted on (2016), available at arXiv:math/1107.5499.,
  • [6] M. E. B. Bekka, P.-A. Cherix, and A. Valette, Proper affine isometric actions of amenable groups, Novikov conjectures, index theorems and rigidity, Vol. 2 (Oberwolfach, 1993) London Math. Soc. Lecture Note Ser., vol. 227, Cambridge Univ. Press, Cambridge, 1995, pp. 1-4. MR 1388307,
  • [7] Anna G. Erschler, Piecewise automatic groups, Duke Math. J. 134 (2006), no. 3, 591-613. MR 2254627 (2007k:20086),
  • [8] Antoine Gournay, The Liouville property via Hilbertian compression, to appear in Ann. Inst. Fourier.
  • [9] R. I. Grigorchuk, Degrees of growth of finitely generated groups and the theory of invariant means, Izv. Akad. Nauk SSSR Ser. Mat. 48 (1984), no. 5, 939-985 (Russian). MR 764305
  • [10] M. Gromov, Asymptotic invariants of infinite groups, Geometric group theory, Vol. 2 (Sussex, 1991) London Math. Soc. Lecture Note Ser., vol. 182, Cambridge Univ. Press, Cambridge, 1993, pp. 1-295. MR 1253544
  • [11] Misha Gromov, Spaces and questions, Geom. Funct. Anal. Special Volume (2000), 118-161. GAFA 2000 (Tel Aviv, 1999). MR 1826251 (2002e:53056),
  • [12] Vadim A. Kaimanovich, ``Münchhausen trick'' and amenability of self-similar groups, Internat. J. Algebra Comput. 15 (2005), no. 5-6, 907-937. MR 2197814
  • [13] David A. Každan, On the connection of the dual space of a group with the structure of its closed subgroups, Funkcional. Anal. i Priložen. 1 (1967), 71-74 (Russian). MR 0209390 (35 #288)
  • [14] Vincent Lafforgue, Un renforcement de la propriété (T), Duke Math. J. 143 (2008), no. 3, 559-602 (French, with English and French summaries). MR 2423763,
  • [15] Vincent Lafforgue, Propriété (T) renforcée banachique et transformation de Fourier rapide, J. Topol. Anal. 1 (2009), no. 3, 191-206 (French, with English summary). MR 2574023,
  • [16] G. A. Margulis, Explicit constructions of expanders, Problemy Peredači Informacii 9 (1973), no. 4, 71-80 (Russian). MR 0484767
  • [17] Assaf Naor and Yuval Peres, Embeddings of discrete groups and the speed of random walks, Int. Math. Res. Not. IMRN , posted on (2008), Art. ID rnn 076, 34. MR 2439557 (2009m:20067),
  • [18] Alexander Yu. Olshanskii and Denis V. Osin, A quasi-isometric embedding theorem for groups, Duke Math. J. 162 (2013), no. 9, 1621-1648. MR 3079257,
  • [19] Romain Tessera, Asymptotic isoperimetry on groups and uniform embeddings into Banach spaces, Comment. Math. Helv. 86 (2011), no. 3, 499-535. MR 2803851,
  • [20] Wolfgang Woess, Random walks on infinite graphs and groups, Cambridge Tracts in Mathematics, vol. 138, Cambridge University Press, Cambridge, 2000. MR 1743100

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 20F65, 51F99

Retrieve articles in all journals with MSC (2010): 20F65, 51F99

Additional Information

Laurent Bartholdi
Affiliation: Département de mathématiques et applications, École Normale Supérieure, Paris, France – and – Mathematisches Institut, Georg-August Universität, Göttingen, Germany

Anna Erschler
Affiliation: C.N.R.S., Département de mathématiques et applications, École Normale Supérieure, Paris, France

Received by editor(s): March 19, 2015
Received by editor(s) in revised form: July 4, 2016
Published electronically: December 15, 2016
Additional Notes: This work was supported by the ERC starting grant 257110 “RaWG”, the ANR “DiscGroup: facettes des groupes discrets”, the ANR “@raction” grant ANR-14-ACHN-0018-01, the Centre International de Mathématiques et Informatique, Toulouse, and the Institut Henri Poincaré, Paris
Communicated by: Kevin Whyte
Article copyright: © Copyright 2016 by the authors

American Mathematical Society